Puerto Rico, 2017

Flash Flooding in Puerto Rico, May 11, 2017

May 11, 2017 · NWS SJU · 2 events in 2 counties and zones

Trough aloft continued to move away the area while resulting in showers and thunderstorms affecting local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Trough aloft continued to move away the area while resulting in showers and thunderstorms affecting local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 11, 3:55 PM AST, 55 minutes earlier.

Area forecast discussion, May 11, 3:55 PM AST, 55 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
355 PM AST Thu May 11 2017

.SYNOPSIS...Trough aloft will continue to move away while
weakening. As a result, weather conditions are expected to slowly
improve Friday and into the upcoming weekend. However, locally
induced showers and thunderstorms are still expected each day.

&&

.SHORT TERM...Tonight thru Sat...

Weather conditions are expected to slowly improve across the
forecast area as the broad mid to upper level trough across the
forecast area shifts eastward while weakening. As this feature
moves away tonight and Friday, a mid level ridge will spread
across the local islands to result in a more seasonable weather
pattern. The ridge aloft is then expected to hold across the
forecast area through at least early next week. Under the
influence of the ridge aloft, low level moisture is expected
to erode.

Therefore...A generally fair weather pattern is expected to
prevail during the morning hours across the local islands with
showers and thunderstorms developing each afternoon across
central Puerto Rico. Soils are already saturated, therefore with
the heaviest showers urban and small stream flooding as well as
mudslides in areas of steep terrain are still possible.

.LONG TERM...Sun thru Thu.../issued 602 AM AST Thu May 11 2017/

A ridge aloft is expected to hold over the region the upcoming
week. However, model guidance quickly bring a tropical wave with
abundant tropical moisture across the region Sunday or Monday.
This scenario can increase the potential for showers and
thunderstorms across the islands. Moisture is forecast to rapidly
decrease by Tuesday into mid week. But, GFS guidance suggest the
formation of a Subtropical Jet by midweek. The combination of
daytime heating, local effects and the available moisture could
produce periods of showers and thunderstorms during the afternoons
and early evening hours along the Cordillera and western sections
of Puerto Rico. Also, the U.S. Virgin Islands, as well as the
windward sections of PR, can expect passing showers mainly during
the overnight and early morning hours each day.

&&

.AVIATION...Tempo MVFR/IFR possible at TJPS/TNCM/TKPK through 22z
due to TSRA. Mountain top obscd along the interior/eastern sections
of PR. Mostly VFR elsewhere with periods of -RA/VCSH across the
USVI terminals. SFC winds light with a northerly component, becoming
light and variable overnight.

&&

.MARINE...Seas 3 to 5 feet and easterly winds 10 to 15 knots will
continue to prevail across the local waters tonight. The near shore
San Juan buoy is still indicating a small 12-13 second swell at
around 3 feet. As a result, breaking waves between 5 and 6 feet
are still expected and therefore the high risk of rip currents
continues through late tonight. Tranquil marine conditions will
continue through early next week with seas below 5 feet and
easterly winds 10-15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  89  76  89 /  40  30  20  20
STT  75  86  75  88 /  40  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for North Central-
     Northeast-Northwest-San Juan and Vicinity-Southeast-Western
     Interior.

     Flash Flood Watch until 6 PM AST this evening for Central
     Interior-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Western Interior.

VI...None.
AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM.

&&

SHORT TERM...OM
AVIATION...DS
Hazardous weather outlook, May 11, 11:26 AM AST, 5 hours 24 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
1126 AM AST Thu May 11 2017

AMZ710>745-PRZ001>013-121000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
1126 AM AST Thu May 11 2017

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a strong chance of thunderstorms with heavy
rainfall and brief gusty winds this afternoon across portions of
southwestern and interior Puerto Rico. Intense thunderstorms over
these areas could produce small hail and strong gusty winds.

.Flooding...Heavy rains in localized areas will produce flooding of
some rivers, small streams and urban areas and could also trigger
further mudslides.

.Rip Currents...There is a high risk of rip currents for the north
coast of Puerto Rico and moderate risk on the northeast and northwest
coasts.

.Winds...A small area of winds exceeding 17 knots is expected over
the local outer Caribbean waters south of southeast Puerto Rico.

.Days Two through Seven...Friday through Wednesday

Showers and thunderstorms will diminish Friday and Saturday but there
will still be some risk of urban and small stream flooding. Rainfall
will increase Sunday and Monday with a return of the possibility of
flooding and mudslides. The high risk of rip currents will diminish
Friday night but return on Wednesday.

.Spotter information statement...

Spotters are encouraged to report flooding, waterspouts and rip
currents to the National Weather Service in San Juan.

AMZ715-725-VIZ001-002-121000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
1126 AM AST Thu May 11 2017

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
ADJACENT Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with frequent
lightning, heavy rainfall and brief gusty winds across portions of the
Atlantic and Caribbean waters around the U.S. Virgin Islands.

.Flooding...Heavy rains can lead to urban and small stream
flooding.

.Rip Currents...There is a moderate risk of rip currents for
for the northern coasts of Saint Thomas and the northern and
southeastern coasts of Saint Croix.

.Days Two through Seven...Friday through Wednesday

Showers and thunderstorms will diminish Friday and Saturday. Rainfall
will increase Sunday and Monday with a return of the possibility of
flooding. The moderate risk of rip currents will not completely
disappear during the period but a high risk of rip currents is
expected on Wednesday.

.Spotter information statement...

Spotters are encouraged to report flooding, waterspouts and rip
currents to the National Weather Service in San Juan.

In the hours before

Special weather statement, May 11, 1:42 PM AST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
142 PM AST THU MAY 11 2017

PRZ007-009-010-111845-
Mayaguez and Vicinity-Western Interior-Ponce and Vicinity-
142 PM AST THU MAY 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SABANA GRANDE...
GUAYANILLA...MARICAO...PONCE...SOUTHEASTERN SAN GERMAN...ADJUNTAS...
YAUCO AND PENUELAS MUNICIPALITIES...

At 141 PM AST, strong thunderstorms were clustered near Yauco, moving
east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yauco, Sabana Grande, Penuelas, San German and Tallaboa Alta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1808 6708 1817 6703 1816 6669 1803 6670
TIME...MOT...LOC 1741Z 269DEG 18KT 1810 6683

DS
Special weather statement, May 11, 1:56 PM AST, 2 hours 54 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
142 PM AST jueves 11 de mayo de 2017

PRZ007-009-010-111845-
Interior Central-Ponce y Vecindad-
142 PM AST jueves 11 de mayo de 2017

...Una area de fuertes tronadas afectaran Sabana
Grande...Guayanilla...Maricao...Ponce...sureste de San
German...Adjuntas...Yauco y Penuelas...

A las 141 PM AST, fuertes tronadas estuvieron agrupados sobre Yauco,
moviendose hacia el este a 10 mph.

Vientos en exceso de 30 mph y granizo de tamano de guisante son
posibles con esta actividad.

Localidades impactadas incluyen...Yauco, Sabana Grande, Penuelas, San
German y Tallaboa Alta.

Lluvias torrenciales tambien esta ocurriendo con esta tormenta, y
podrian causar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

DS/GL
Special weather statement, May 11, 2:58 PM AST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service San Juan PR
258 PM AST THU MAY 11 2017

PRZ006-007-111945-
Central Interior-Ponce and Vicinity-
258 PM AST THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT VILLALBA...COAMO...PONCE AND
JUANA DIAZ MUNICIPALITIES...

At 256 PM AST, a strong thunderstorm was located over Ponce,
Villalba, Juana Diaz and Coamo. the storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ponce, Villalba, Juana Diaz, Luis Llorens Torres, Guayabal, Aguilita
and Coto Laurel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1815 6637 1809 6637 1798 6666 1812 6664
TIME...MOT...LOC 1856Z 000DEG 0KT 1805 6658

JJA
Special weather statement, May 11, 3:12 PM AST, 1 hour 38 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
258 PM AST jueves 11 de mayo de 2017

PRZ006-007-111945-
Interior Central-Ponce y Vecindad-
258 PM AST jueves 11 de mayo de 2017

...Una tronada fuerte afectara Villalba, Coamo, Ponce y Juana Diaz...

A las 2:56 PM AST,una tronada fuerte estaba localizada sobre Ponce,
Villalba, Juana Diaz y Coamo. La tronada estaba casi estacionaria.

Vientos en exceso de 30 mph y granizo de tamano de guisante son
posibles con esta actividad.

Localidades impactadas incluyen...Ponce, Villalba, Juana Diaz, Luis
Llorens Torres, Guayabal, Aguilita y Coto Laurel.

Lluvias torrenciales tambien estan ocurriendo con esta tormenta, y
podrian causar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

JJA/RVT

The radar

The San Juan radar (TJUA), 13 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, San Lorenzo

When
May 11, 4:50 PM AST to 6:45 PM AST
Where
San Lorenzo County, 2.13 mi NNW of San Lorenzo to 1.44 mi NW of San Lorenzo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.180, -65.979

Emergency managers reported Rio Loiza out of its banks in San Lorenzo. Road PR-181, km 9 is impassable.

Flash Flood, Maunabo

When
May 11, 5:05 PM AST to 7:15 PM AST
Where
Maunabo County, 1.27 mi NNW of Maunabo to 1.21 mi N of Maunabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.016, -65.929

Emergency managers reported Rio Manuabo out of its banks with flood waters along Sector Garona in Barrio Tumbao.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2017Every state in 2017This day in weather historyWarnings in Puerto Rico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698056, 699780.